Skip to main content
eScholarship
Open Access Publications from the University of California

Cutaneous erosions: a herald for impending pancytopenia in methotrexate toxicity

  • Author(s): Shiver, Mallory B
  • Hall, Lauren A
  • Conner, Kelly B
  • Brown, Grace E
  • Cheung, Wang L
  • Wirges, Marla L
  • et al.
Creative Commons Attribution-NonCommercial-NoDerivatives 4.0 International Public License
Abstract

Psoriatic plaque erosion is a rare toxic side effect of low-dose methotrexate  (LDMTX) that has been reported during the treatment of psoriasis and described as a herald for impending pancytopenia. Fatalities from this have rarely been reported. Even rarer is methotrexate (MTX)-induced erosions of clinically normal skin in patients without a history of psoriasis. We report 3 rare presentations of MTX-induced cutaneous erosions, 2 fatalities occurring with MTX-induced psoriatic plaque erosions, and the sixth reported case of MTX-induced erosions with no prior history of psoriasis. Each were elderly patients on proton pump inhibitors with a history of chronic non-steroidal anti-inflammatory drug (NSAID) use. They all presented with acute onset of erosions after a recent change in their MTX dose. Pancytopenia followed in each case. Physicians’ awareness of the sequelae in MTX-induced cutaneous erosions is imperative so MTX can be discontinued and treatment instituted to prevent fatal bone marrow suppression.

Main Content
Current View